Maine, 2009

Winter Storm in Maine, December 5 to 6, 2009

December 5 to 6, 2009 · NWS GYX · 4 events in 4 counties and zones

An area of low pressure developed off the Carolina coast on the morning of the 5th and moved northeast to south of Nova Scotia by the morning of the 6th. The low brought 4 to 8 inches of snow to coastal and interior areas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure developed off the Carolina coast on the morning of the 5th and moved northeast to south of Nova Scotia by the morning of the 6th. The low brought 4 to 8 inches of snow to coastal and interior areas. The foothills generally received from 2 to 6 inches with only an inch or two in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 5, 2:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 5, 2:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
231 PM EST SAT DEC 5 2009

.SYNOPSIS...
LOW PRESSURE FORMING OFF THE MID ATLANTIC COAST THIS AFTERNOON
WILL INTENSIFY AND MOVE TO THE NORTHEAST TONIGHT. HIGH PRESSURE
WILL BUILD TO THE SOUTH OF THE AREA SUNDAY AND MONDAY. A WEAK
DISTURBANCE WILL CROSS THE AREA LATE MONDAY AND MONDAY NIGHT. AN
AREA OF HIGH PRESSURE FOLLOWS FOR TUESDAY AND EARLY WEDNESDAY. LOW
PRESSURE WILL APPROACH FROM THE GREAT LAKES WEDNESDAY THEN TRACK
NORTHEAST ALONG THE NEW ENGLAND COAST WEDNESDAY NIGHT AND EARLY
THURSDAY. THIS SYSTEM WILL GRADUALLY EXIT INTO THE MARITIMES LATE
THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WINTER WX ADVSRY IS IN EFFECT ALG THE ENTIRE CSTL ZNES AND ERN
INTERIOR ZNES OF ME STARTING VRY LATE THIS AFTN THRU TNGT. LATEST
MODEL GUID CONTINUES TO SUGGEST AROUND A 1/2 INCH OF QPF IN THE
FORM OF SNOW ALG THE IMMEDIATE CST LATE THIS AFTN THRU LATE TNGT
BUT AMTS SHARPLY DROP OFF IN THE INTERIOR. 3 TO 6 INCHES APPEARS
TO BE A GOOD BET ALONG THE IMMEDIATE COAST TAPERING OFF SHARPLY
FURTHER INLAND. SNOW HAS ALRDY OVERSPRD SRN NH AND WILL QUICKLY
SPREAD NE OVR THE REST OF THE AREA. WILL NOT MENTION ANY MIX AT
THE ONSET SINCE TEMPS ALFT PLENTY COLD ENOUGH AND LOWER LEVELS
BEING COOLED BY EVAPO COOLING. USED A BLEND OF THE MAV/MET GUID
FOR OVERNGT LOWS AND USED MAV POPS.

&&

.SHORT TERM /SUNDAY/...
ALL SNOW SHOULD BE OVER BY 12Z FOLLOWED BY GRDLY CLEARING ESP IN
DOWNSLOPING AREAS IN THE STORMS WAKE. HIGH PRES BUILDS INTO THE
AREA SUN WITH ONLY A CHC OF SOME SNOW SHOWERS PSBL IN THE MTNS AND
EXTRM ERN POTIONS IN THE MRNG.  USED A BLEND OF MAV/MET TEMPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE WILL PUSH IN FROM THE SOUTH BY SUNDAY
EVENING. BY MONDAY...HIGH PRESSURE DRIFTS OUT TO SEA AS A WEAK
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. QPF WILL SPREAD
OVER NEW HAMPSHIRE AND MAINE IN THE FORM OF LIGHT SNOW. AS OF NOW...
THIS DOES NOT LOOK LIKE A SIGNIFICANT WINTER WEATHER EVENT.
TRANSIENT UPPER RIDGING/SURFACE HIGH PRESSURE WILL RETURN TUESDAY
NIGHT INTO WEDNESDAY MORNING. THE RESULTING DRIER AIR AND PARTLY
CLOUDY SKIES WILL ALLOW LOW TEMPS WEDNESDAY MORNING TO REACH THE
LOWER TO MID TEENS IN THE NORTH...WITH LOWER 20S EXPECTED INLAND
AND ALONG THE COAST. WITH SUCH A COOL START TO THE DAY AND
RETURNING CLOUD COVER...HIGHS ON WEDNESDAY WILL ONLY WARM INTO
THE 20S AND 30S.

A STRONG SHORTWAVE WILL EJECT OUT OF THE LONGWAVE TROF SITUATED
OVER THE CENTRAL CONUS BY MIDWEEK. A SURFACE CYCLONE WILL DEEPEN
RAPIDLY AND APPROACH NEW ENGLAND LATE WEDNESDAY INTO THURSDAY.
STRONG UPPER DYNAMICS INCLUDING A 130+ KT JET AND -30 DEGREES C
AT 500MB WILL HELP INTENSIFY PRECIPITATION WHICH WILL LIKELY FALL
IN THE FORM OF SNOW. THIS COULD BE A SIGNIFICANT SNOWFALL FOR THE
REGION WITH MODELS INDICATING STORM TOTAL QPF AMOUNTS OF 2-3
INCHES.

BY LATE IN THE WEEK...THE UPPER LEVELS WILL BE IN A PATTERN
CONDUCIVE TO TRANSPORTING COLD ARCTIC AIR TO THE NORTHEAST. EXPECT
SINGLE DIGIT LOWS IN THE NORTH FRIDAY AND SATURDAY MORNINGS WITH
MUCH OF THE REST OF THE AREA IN THE TEENS. HIGHS WILL ONLY REACH
THE LOWER 20S NORTH TO THE MID 30S SOUTH ON THESE DAYS AS WELL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...IFR TO LIFR CONDS TONIGHT. TOWARD
MORNING RAPIDLY IPVG CONDS EXPECTED AND BECOMING VFR.

LONG TERM...MVFR CONDITIONS POSSIBLE MON NIGHT INTO TUE IN -SN
AND BR. BECOMING VFR TUE EVENING. MVFR/IFR CONDITIONS POSSIBLE
AGAIN WED NIGHT INTO THU IN SN AND BR.

&&

.MARINE...
SHORT TERM /TONIGHT AND SUNDAY/...WINDS WILL INCREASE AS THE OCEAN
LOW INTENSIFIES AND MOVES TO THE NE WELL E OF NEW ENGLAND TNGT.
NORTHERLY WINDS AND GUSTS INCREASE THRU THE SHORT TERM...REACHING
SMALL CRAFT ADVISORY OVER THE BAYS AND GALE FORCE OVER THE REST OF
THE WATERS BY MIDNIGHT TNGT...THEN CONTINUING THRU THE NGT. SEAS
WILL BUILD QUICKLY IN RESPONSE TO THE INCREASING WINDS AND
APPROACHING LOW. AS THE STORM PULLS AWAY SUNDAY WINDS WILL
GRADUALLY DIMINISH.

LONG TERM...VERY GUSTY 30-40 KT WINDS EXPECTED WED NIGHT INTO THU
WITH SEAS IN THE 8-11 FT RANGE AS A STRONG LOW PRESSURE SYSTEM
SWINGS THROUGH. GUSTY WINDS ABOVE SCA CRITERIA WILL CONTINUE INTO
FRIDAY ON THE BACKSIDE OF THE SYSTEM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM EST
     SUNDAY FOR MEZ022>028.
NH...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM EST
     SUNDAY FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     SUNDAY FOR ANZ151-153.
     GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     ANZ150-152-154.

&&

MARINE/HANES
Hazardous weather outlook, Dec 5, 2:23 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
223 PM EST SAT DEC 5 2009

MEZ007>009-012>014-018>021-NHZ001>010-013-061930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
223 PM EST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRST MEASURABLE SNOW OF THE SEASON FOR MOST AREAS IS ON THE
WAY. LIGHT SNOW HAS DEVELOPED OVER SOUTHERNMOST MAINE AND NEW
HAMPSHIRE THIS AFTERNOON. THE SNOW WILL GRADUALLY PICK UP IN
INTENSITY BY NIGHTFALL. BY THE TIME THE SNOW TAPERS OFF LATE
TONIGHT...A TOTAL OF 1 TO 3 INCHES OF SNOW WILL FALL OVER SOUTHERN
SECTIONS...WITH AROUND AN INCH OVER NORTHERN NEW HAMPSHIRE AND THE
MOUNTAINS AND FOOTHILLS OF MAINE.

KEEP IN MIND THAT THE PROJECTED SNOW AMOUNTS ARE TRACK SENSITIVE.
A SLIGHT DEVIATION CLOSER TO THE COAST FOR THE STORM CENTER...OR
FURTHER OFFSHORE...WILL RESULT IN CHANGES IN SNOWFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ022>028-NHZ014-061930-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-COASTAL ROCKINGHAM-
223 PM EST SAT DEC 5 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THE FIRST PLOWABLE SNOWFALL OF THE SEASON IS ON THE WAY. LIGHT
SNOW HAS OVERSPREAD SOUTHERNMOST MAINE AND NEW HAMPSHIRE THIS
AFTERNOON. THE SNOW WILL GRADUALLY PICK UP IN INTENSITY BY
NIGHTFALL. BY THE TIME THE SNOW TAPERS OFF LATE TONIGHT...A TOTAL
OF 3 TO 6 INCHES OF SNOW WILL FALL.

KEEP IN MIND THAT THE PROJECTED SNOW AMOUNTS ARE TRACK SENSITIVE.
A SLIGHT DEVIATION CLOSER TO THE COAST FOR THE STORM CENTER...OR
FURTHER OFFSHORE...WILL RESULT IN CHANGES IN SNOWFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ151-153-061930-
PENOBSCOT BAY-CASCO BAY-
223 PM EST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150-152-154-061930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
223 PM EST SAT DEC 5 2009

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Kennebec

When
December 5, 5:00 PM EST to December 6, 6:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 5, 5:00 PM EST to December 6, 6:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
December 5, 5:00 PM EST to December 6, 6:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Winter Storm, Coastal Waldo

When
December 5, 5:00 PM EST to December 6, 6:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209074, 209075, 209076, 209077.